Oklahoma, 2023

Damaging Winds in Oklahoma, February 26 to 27, 2023

February 26 to 27, 2023 · NWS TSA · 9 events in 4 counties and zones

A line of strong to severe thunderstorms moved into eastern Oklahoma during the late evening of the 26th and early morning of the 27th, with the approach of a very strong upper level disturbance and associated cold front. Weak instability, combined with very strong wind fields and deep layer wind shear, supported the development of damaging wind gusts as the thunderstorms moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of strong to severe thunderstorms moved into eastern Oklahoma during the late evening of the 26th and early morning of the 27th, with the approach of a very strong upper level disturbance and associated cold front. Weak instability, combined with very strong wind fields and deep layer wind shear, supported the development of damaging wind gusts as the thunderstorms moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 26, 11:13 PM CST, 10 minutes earlier.

Area forecast discussion, Feb 26, 11:13 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1113 PM CST Sun Feb 26 2023

...New AVIATION...

.SHORT TERM...
(Through tonight )
Issued at 608 PM CST Sun Feb 26 2023

Made a quick update to add a Dense Fog Advisory for far SE OK over
the next several hours. Fog has become more widespread across
eastern OK this evening in the saturated cool air on the north
side of a sharp warm front down near the Red River. Guidance
indicates that far SE OK will see more widespread dense fog for
several more hours and thus an advisory was issued. The fog
elsewhere should be more transient. The forecast for later tonight
was left unchanged. A line of severe storms is expected to sweep
across the region after 9 PM (trended a tad later than earlier
progs). Some significant severe weather is possible, especially
across northeast Oklahoma, with the latest runs of the HRRR
simulating pockets of near 80 mph wind gusts punching into NE OK.
At least marginally severe winds are possible with the squall
line over into northwest Arkansas as well shortly after midnight.
There's also some indication that gradient winds from the west
will pick up within an hour or two after the squall line and could
reach advisory intensity. Going wind advisory for the region
overnight should cover.

Lacy

&&

.LONG TERM...
(Tomorrow through Sunday)
Issued at 223 PM CST Sun Feb 26 2023

Gusty winds continue Monday with clearing skies and downslope wind
component pushing high temps above the bias correct blended
guidance. A similar warm pattern is in place Tuesday ahead of the
next cold front passing Tuesday night. A chance of rain will
spread across far southern locations Wednesday into Wednesday
night with this frontal boundary.

The next storm system has trended stronger in the latest
deterministic guidance and there is now stronger agreement in the
pattern. If this continues the precip chances for Thursday into
Friday will trend upward area wide. Cold air will be lacking with
this system however some snow potential may develop on the
backside of this system and beneath the cold mid level temps.
These details have time to be determined but the forecast will
trend in this direction.

&&

.AVIATION...
(06Z TAFS)
Issued at 1110 PM CST Sun Feb 26 2023

Severe thunderstorms impacting the eastern Oklahoma sites
late this evening. This activity will exit these sites over
the next couple of hours. The western Arkansas sites are
still expected to see some thunderstorm activity through the
early morning hours before the system departs. While not
included in this set of TAFs, there is the potential for
reduced visibility behind the thunderstorm activity
due to dust moving into the region from the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   48  75  41  75 / 100   0   0   0
FSM   47  73  44  77 /  90   0   0   0
MLC   46  74  42  76 /  80   0   0   0
BVO   46  74  35  72 / 100   0   0   0
FYV   49  71  42  74 /  90   0   0   0
BYV   49  71  42  72 /  90   0   0   0
MKO   47  72  42  73 /  80   0   0   0
MIO   49  72  40  70 /  90   0   0   0
F10   48  73  42  75 /  90   0   0   0
HHW   49  73  42  76 /  80   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 AM CST Monday for OKZ049-053>076.

AR...Wind Advisory until 6 AM CST Monday for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...30
LONG TERM....07
AVIATION...10
Hazardous weather outlook, Feb 26, 5:01 PM CST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
501 PM CST Sun Feb 26 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271200-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
501 PM CST Sun Feb 26 2023

...SIGNIFICANT SEVERE WEATHER POSSIBLE THIS EVENING AND TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Far Northwest Arkansas.
	ONSET...After 9 PM.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...After 9 PM.

	AREA AT GREATEST RISK...Along and north of I-44 in NE OK.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 9 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 9 PM.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...After 6 PM.

DISCUSSION...

A line of severe thunderstorms is expected to move into
eastern Oklahoma this evening, and into northwest Arkansas
just after midnight. Wide swaths of damaging winds
are expected with some gusts in excess of 70 mph likely,
especially across parts of northeast Oklahoma along and north of
Interstate 44. Due to the very strong low level shear, there is
potential for tornadoes to develop on the leading edge of the
squall line, especially near sections of the line that bow or
surge to the northeast. A strong tornado is possible. This is
most likely to occur across northeast Oklahoma. Storms should
begin to weaken as they move into far eastern Oklahoma and western
Arkansas, though a severe wind risk will still persist after
midnight in these locations. Storm motions will be very fast
(around 60 mph), so flash flooding is not expected, but very
heavy rainfall could still produce some brief, minor flooding,
especially in urban and low lying areas.

Outside of the storms, a strong gradient wind is forecast as low
pressure strengthens over the Plains. Wind gusts between 40 and
50 mph will be possible at times this evening into the overnight
hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...High Wind Potential.
TUESDAY and WEDNESDAY...No Hazards.
THURSDAY...Winter Weather Potential...High Wind Potential.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...

Gusty winds will develop in the wake of the storm system Monday
morning, before subsiding during the afternoon. The gusty west
winds and drier air in place will raise fire weather concerns.

A strong upper level storm system will swing thru the southern
Plains Thursday into Friday. It may get cold enough Thursday night
in the wrap-around band of precipitation for a rain/snow mix or
change over to snow across northeast Oklahoma and northwest
Arkansas. Some accumulation is possible, depending on how close to
freezing the temperatures at the surface get.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Wide swaths of wind damage are possible from the line of severe
storms tonight, which would require response from emergency
managers and first responders. Power outages are possible as well.
Expect severe weather watches and warnings this evening into the
overnight hours.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Feb 26, 10:58 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1058 PM CST Sun Feb 26 2023

OKZ054-270530-
Osage OK-
1058 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of north central Osage
County through 1130 PM CST...

At 1058 PM CST, Doppler radar indicated a strong thunderstorm near
Grainola, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Elgin...                          Grainola...
Foraker...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CST for northeastern
Oklahoma.

&&

LAT...LON 3700 9625 3699 9624 3682 9670 3698 9675
      3700 9675
TIME...MOT...LOC 0458Z 242DEG 23KT 3697 9663

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Tulsa radar (KINX), 29 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wagoner

When
February 26, 11:23 PM CST
Where
Wagoner County, 2.28 mi N of Redbird
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.913, -95.596

Strong thunderstorm wind damaged the roofs of homes and aircraft hangars.

Thunderstorm Wind, Wagoner

When
February 26, 11:25 PM CST
Where
Wagoner County, 2.25 mi W of Clarksville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.826, -95.560

The Oklahoma Mesonet station near Porter measured 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Cherokee

When
February 26, 11:58 PM CST
Where
Cherokee County, 1 mi ESE of Hulbert
Measured
69 kt (79 mph) measured gust
Reported by
Public
Coordinates
35.925, -95.133

Thunderstorm wind gusts measured to 79 mph blew down large tree limbs.

Thunderstorm Wind, Cherokee

When
February 27, 12:04 AM CST
Where
Cherokee County, 5 mi WSW of Tahlequah
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.892, -95.052

Thunderstorm wind gusts were measured to 64 mph.

Thunderstorm Wind, Haskell

When
February 27, 12:05 AM CST
Where
Haskell County, 2.95 mi ENE of Whitefield
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.265, -95.181

The Oklahoma Mesonet station near Stigler measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Ottawa

When
February 27, 12:15 AM CST
Where
Ottawa County, 1 mi N of Afton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.715, -94.970

Thunderstorm wind gusts were estimated to 65 mph.

Thunderstorm Wind, Ottawa

When
February 27, 12:22 AM CST
Where
Ottawa County, 2 mi S of Miami
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.851, -94.880

Strong thunderstorm wind snapped large tree limbs and damaged the roofs of outbuildings.

Thunderstorm Wind, Ottawa

When
February 27, 12:27 AM CST
Where
Ottawa County, 5 mi NE of Miami
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.931, -94.816

Strong thunderstorm wind blew down power poles and power lines.

Thunderstorm Wind, Ottawa

When
February 27, 12:30 AM CST
Where
Ottawa County, 0.67 mi NW of Quapaw
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.956, -94.790

Strong thunderstorm wind blew down a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083698, 1080791, 1080792, 1080793, 1080794, 1080795, 1080796, 1080797, 1080798.